Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 49, NWS Corpus Christi, TX

May 18, 2010Jim Wells County, Kleberg County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 18, 2010, 7:51 AM CDT for Jim Wells County, Kleberg County, Texas. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2010, 7:51 AM CDT (12:51 UTC)
Expired
May 18, 2010, 9:19 AM CDT
In force
88 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Jim Wells County, TX, Kleberg County, TX

The radar

The Corpus Christi radar (KCRP), 58 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2920 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WGUS54 KCRP 181251
FFWCRP
TXC249-273-181445-
/O.NEW.KCRP.FF.W.0049.100518T1251Z-100518T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
751 AM CDT TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN JIM WELLS COUNTY IN SOUTH TEXAS...
  WESTERN KLEBERG COUNTY IN SOUTH TEXAS...

* UNTIL 945 AM CDT

* AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAINFALL HAS FALLEN OVER  
  PORTIONS OF SOUTHERN JIM WELLS COUNTY BETWEEN BEN BOLT AND PREMONT.
  THESE EFFICIENT HEAVY RAIN PRODUCING THUNDERSTORMS ARE ANTICIPATED 
  TO MOVE EASTWARD INTO WESTERN KLEBERG COUNTY...PARTICULARLY OVER   
  KINGSVILLE AND RICARDO. SOIL CONDITIONS OVER WESTERN KLEBERG       
  COUNTY ARE ALREADY QUITE SATURATED WITH PREVIOUS HEAVY RAINFALL 
  FROM THIS PAST WEEKEND.    

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...KINGSVILLE...PREMONT...BEN BOLT...KINGSVILLE NAVAL AIR
  STATION...PALITO BLANCO...RICARDO AND RIVIERA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 2730 9818 2734 9823 2768 9823 2771 9808
      2762 9792 2755 9782 2755 9755 2736 9761
      2726 9793

$$

SCC
2 follow-up statements
912 
WGUS74 KCRP 181352
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
852 AM CDT TUE MAY 18 2010

TXC249-181400-
/O.CAN.KCRP.FF.W.0049.000000T0000Z-100518T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JIM WELLS-
INCLUDING THE CITY OF PREMONT
852 AM CDT TUE MAY 18 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN JIM WELLS
COUNTY...

HEAVY RAINFALL HAS MOVED OUT OF JIM WELLS COUNTY. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY
FOR CENTRAL TEXAS.

LAT...LON 2728 9806 2764 9806 2764 9796 2755 9782
      2755 9755 2736 9761 2726 9793

$$

TXC273-181445-
/O.CON.KCRP.FF.W.0049.000000T0000Z-100518T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KLEBERG-
INCLUDING THE CITY OF KINGSVILLE
852 AM CDT TUE MAY 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
WESTERN KLEBERG COUNTY...

AT 846 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. NATIONAL WEATHER SERVICE SKYWARN SPOTTERS REPORTED MINOR 
STREET FLOODING IN KINGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY
FOR CENTRAL TEXAS.

&&

LAT...LON 2728 9806 2764 9806 2764 9796 2755 9782
      2755 9755 2736 9761 2726 9793

$$

TM
849 
WGUS74 KCRP 181419
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
919 AM CDT TUE MAY 18 2010

TXC273-181429-
/O.CAN.KCRP.FF.W.0049.000000T0000Z-100518T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KLEBERG-
INCLUDING THE CITY OF KINGSVILLE
919 AM CDT TUE MAY 18 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN KLEBERG
COUNTY...

THUNDERSTORMS WITH HEAVY RAINFALL HAVE MOVED OUT OF KLEBERG COUNTY. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY
FOR CENTRAL TEXAS.

LAT...LON 2728 9806 2764 9806 2764 9796 2755 9782
      2755 9755 2736 9761 2726 9793

$$

TM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:43 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 18, 6:43 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
643 AM CDT TUE MAY 18 2010

.DISCUSSION...SEE AVIATION SECTION.

&&

.AVIATION...CONVECTION ACROSS THE W HALF OF THE CWA THIS MORNING
IS EXPECTED TO SHIFT SE WITH THE STRONGER STORMS SKIRTING THE SERN
PORTIONS. A SVR TSRA WATCH IS IN EFFECT FOR DUVAL...JIM WELLS AND
KLEBERG UNTIL NOON. AM EXPECTING THE SVR STORMS TO REMAIN S OF
ALI...CRP HOWEVER STRONG STORMS WILL BE POSSIBLE...LEADING TO IFR
CONDTIIONS AND VRB GUSTY WINDS. OTHERWISE...MVFR/VFR CONDIITONS
WILL DVLP BY AROUND NOON AND CONT THRU THE REMAINDER OF THE DAY.

&&

.PREV DISCUSSION... /ISSUED 515 AM CDT TUE MAY 18 2010/

SHORT TERM (TODAY)...INITIAL AREA OF NVA THAT LIKELY SUPPRESSED
CONVECTION ACROSS THE COASTAL BEND AND DEEP S TX WHEN INITIAL
OUTFLOW ARRIVED FROM THE NORTH HAS SHIFTED EAST AN BEEN REPLACED
BY PVA. THE RESULT HAS BEEN CONVECTIVE ACTIVITY HAS BEGUN TO
DEVELOP ACROSS THE OLD OUTFLOW BOUNDARY WHICH HAS STALLED NEAR
BAFFIN BAY AND EXTENDING EAST OFFSHORE. CLUSTERS OF TSTMS
SURROUND ONE PERSISTENT SVR TSTM THAT IS MOVING SE TOWARD
HEBBRONVILLE. BELIEVE ONCE THIS STORM LEAVES THE CWA...THAT THE
SEVERE THREAT BE GREATLY DIMINISHED...BUT POSSIBLY NOT OVER
COMPLETELY DEPENDING ON IF BOUNDARY/CELL INTERACTIONS OCCUR. GIVEN
THE SUPPORT OF THE UPR S/WV...RADAR TRENDS AND CONTINUED MODEST
CAPE (1000-1500 J/KG ACROSS THE SOUTH) WITH ONLY MINIMAL CIN...THINK
CURRENT TSTMS IN THE WEST WILL HOLD TOGETHER ENOUGH TO WARRANT
LIKELY TO SCT POPS FOR THIS MORNING W/ HIGHEST CHCS NEAR THE
OUTFLOW BOUNDARY AND HIGHER CAPE ACROSS THE SRN HALF. THINGS
SHOULD WIND DOWN QUICKLY BY AFTN AND WILL TREND POPS BACK AFTR
18Z.

LONG TERM (TONIGHT THROUGH MONDAY)...ATMOSPHERE WILL GET A GOOD
WORK OVER TODAY AND MODELS PROG SUBSIDENCE IN THE WAKE OF THIS
MORNINGS S/WV TOGETHER WITH NEGATIVE H85 THETA-E ADVECTION. THIS
ALL MAKES A REPEAT PERFORMANCE OF ANOTHER MCS FOR TONIGHT SEEM
UNLIKELY FOR TONIGHT AND DO NOT HAVE ANY POPS MENTIONED. H85
THETA-E/RH PATTERN REMAINS UNFAVORABLE FOR THE REMAINDER OF THE
WEEK AND MODELS AGREE THE CAP WILL BUILD RAPIDLY FROM THE SW
THROUGH WED AHEAD OF THE NEXT S/WV TROUGH FORECAST TO MOVE ACROSS
NRN TEXAS. MID LEVEL RIDGING FROM CEN MEXICO...AND FAR SOUTH
POSITION OF THE LOW LEVEL RIDGE AXIS ACROSS THE GULF WILL ONLY
ADD TO THE CAP AND LEAD TO INCREASING TEMPS OVER THE WEEKEND.
COULD SEE A FEW WEAK SHOWERS BELOW THE CAP OVER THE WEEKEND IF
ECMWF H85 MOISTURE INCREASE IS CORRECT...BUT OVERALL THINK POPS
ARE MINIMAL AND HAVE REMOVED ANY MENTION OF POPS FOR NOW. THE
MID LEVEL RIDGE SHOWS SIGNS OF WEAKENING AND MOVING EAST EARLY
NEXT WEEK AS THE LOW LEVEL RIDGE AXIS MOVES NORTH AGAIN. THIS
COULD LEAD TO SOME RAIN CHCS EARLY NEXT WEEK AS THE CAP WEAKENS
AGAIN...BUT NO MENTION FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    88  74  89  77  89  /  60  10  10  10  10
VICTORIA          89  71  89  74  88  /  30  10  10  10  10
LAREDO            98  76 101  78 101  /  60  10  10  10  10
ALICE             91  72  93  76  94  /  60  10  10  10  10
ROCKPORT          87  76  86  78  88  /  40  10  10  10  10
COTULLA           94  71  97  74  97  /  60  10  10  10  10
KINGSVILLE        91  73  92  77  93  /  60  10  10  10  10
NAVY CORPUS       86  76  87  78  86  /  50  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...SHORT TERM
MG/88...LONG TERM
Hazardous weather outlook, May 18, 6:29 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
629 AM CDT TUE MAY 18 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-191130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
629 AM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX ACROSS THE SOUTH TEXAS BRUSH COUNTRY WILL
MOVE SLOWLY EAST TO SOUTHEAST ACROSS PORTIONS OF THE COASTAL BEND
AND DEEP SOUTH TEXAS THIS MORNING. A FEW OF THESE STORMS MAY
BECOME SEVERE MAINLY ACROSS EXTREME SOUTHERN PORTIONS OF THE
REGION SOUTH OF A KINGSVILLE TO ALICE TO BRUNI LINE...HOWEVER THE
HIGHEST RISK FOR SEVERE THUNDERSTORMS WILL REMAIN ACROSS DEEP
SOUTH TEXAS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE MAINLY ACROSS
THESE SAME AREAS TODAY. ISOLATED RAINFALL TOTALS AROUND 2 TO 3
INCHES WILL BE POSSIBLE WITH THE HEAVIEST ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED PORTIONS OF THE BAYS
AND GULF WATERS WEDNESDAY AND THURSDAY. OTHERWISE...HAZARDOUS
WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJG

In the hours before

Special weather statement, May 18, 5:32 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
532 AM CDT TUE MAY 18 2010

TXZ239-240-181130-
DUVAL-WEBB-
532 AM CDT TUE MAY 18 2010

...STRONG THUNDERSTORMS WERE AFFECTING DUVAL AND WEBB COUNTIES...

AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
RANCHITOS LAS LOMAS TO EL CENIZO...OR ALONG A LINE EXTENDING FROM 20
MILES SOUTHEAST OF ENCINAL TO 18 MILES SOUTH OF LAREDO...MOVING
SOUTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

TE
Special weather statement, May 18, 7:29 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
729 AM CDT TUE MAY 18 2010

TXZ241-242-181330-
JIM WELLS-KLEBERG-
729 AM CDT TUE MAY 18 2010

...A FUNNEL CLOUD WAS SPOTTED OVER JIM WELLS AND KLEBERG COUNTIES...

AT 728 AM CDT...A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD 5
TO 8 MILES WEST OF KINGSVILLE.

IF YOU LIVE IN THE PATH OF THIS STORM...YOU SHOULD BE PREPARED TO
SEEK SHELTER IN THE UNLIKELY EVENT THE FUNNEL CLOUD REACHES THE
GROUND.

TE

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:03 PM CDTAreal Flood AdvisoryCRPGoliad57 min
May 17, 11:58 PM CDTTornado WarningCRPVictoria35 min
May 18, 1:21 AM CDTSpecial Marine WarningCRP83 min
May 18, 1:51 AM CDTSevere Thunderstorm WarningCRPLa Salle54 min
May 18, 2:35 AM CDTAreal Flood AdvisoryCRPLa Salle, Webb115 min
May 18, 2:53 AM CDTSevere Thunderstorm WarningCRPLa Salle, Webb67 min
May 18, 3:42 AM CDTSevere Thunderstorm WarningCRPDuval, La Salle, McMullen, Webb63 min
May 18, 4:36 AM CDTSevere Thunderstorm WarningCRPDuval, Webb54 min
May 18, 4:48 AM CDTFlash Flood WarningCRPDuval, Webb117 min
May 18, 5:04 AM CDTFlash Flood WarningCRPWebb116 min
May 18, 5:14 AM CDTAreal Flood AdvisoryCRPMcMullen2 hr
May 18, 5:23 AM CDTSevere Thunderstorm WarningCRPDuval, Webb52 min
May 18, 6:42 AM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Kleberg63 min
May 18, 6:51 AM CDTFlash Flood WarningCRPDuval97 min
May 18, 7:42 AM CDTSevere Thunderstorm WarningCRPJim Wells, Kleberg, Nueces63 min
May 18, 8:16 AM CDTSpecial Marine WarningCRP89 min
May 18, 9:47 AM CDTSpecial Marine WarningCRP73 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.